[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.112.64. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
June 30, 1951

DEATH FOLLOWING CURARE ADMINISTRATION

Author Affiliations

6 S. E. Second St., Evansville 9, Ind.

JAMA. 1951;146(9):864. doi:10.1001/jama.1951.03670090096032

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:  —In view of the recent report by Foregger, "Fatalities Following Curare" (J. A. M. A. 142:1344 [April 29] 1950), I felt it would be timely and valuable to report a case of prolonged apnea and death following anesthesia supplemented with curare and syncurine® (decamethylene-1,10-bistrimethylammonium dibromide).On Feb. 13, 1950, a photographer, 53, underwent a gastric resection for duodenal ulcer. Other than the main complaint of obstruction and previous bleeding, there was nothing in this patient's history pertinent to this problem. There was no history suggestive of myasthenia gravis. Examination of the heart and lungs and chest x-ray disclosed no abnormalities. Premedication consisted of 1 mg. of dihydromorphinone hydrochloride and 0.40 mg. of atropine, given one hour before anesthesia was begun.The operation proceeded with somewhat greater than average difficulty, taking three hours and ten minutes. During this time, the blood pressure was well sustained except for

First Page Preview View Large
First page PDF preview
First page PDF preview
×